Minnesota, 2018

Hail in Minnesota, June 6, 2018

June 6, 2018 · NWS FSD · 1 event in 1 county or zone

The tail end of an overnight MCS brought scattered thunderstorms to southwest Minnesota during the very early morning hours of June 6. An environment of moderate elevated instability resulted in the strongest storm producing marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The tail end of an overnight MCS brought scattered thunderstorms to southwest Minnesota during the very early morning hours of June 6. An environment of moderate elevated instability resulted in the strongest storm producing marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 2:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 6, 2:15 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
315 AM CDT Wed Jun 6 2018

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT Wed Jun 6 2018

Short wave energy continues to move eastward across the northern
plains at this time. The convection has merged into a complex
extending from northern MN, southward to east central SD. Monitoring
the potential for severe winds with the southern extent of this line
as it travels across our northern zones through the early morning
hours. However a bigger issue has been the development of wake low
pressure behind the line. Huron gusted to 74 mph behind this line
between 2 am and 3 am. Issued a high wind warning for Brule, Jerauld
and Beadle county earlier at 1 am, and recently extended it eastward
for Kingsbury county. Will monitor the winds behind the line, as
well as along the line for any future convective warnings or high
wind warnings as it moves east.

A bit of a wind shift/cold front is associated with this short wave
with a north to northeast surface flow of air moving southward. The
next problem area will be our zones in northwest IA along the
advancing wind shift from mid afternoon to the evening hours.
Effective CAPE is near 3000 J/kg in these areas with steep lapse
rates. 0-3km winds are rather weak at only 5 to 15 knots keeping 0-
3km bulk shear a bit subdued at 20 knots. But 3-6km winds are
stronger averaging 25 to 30 knots. With a veering profile, some
updrafts could sustain and rotate producing a risk for severe
weather for several hours with large hail and isolated damaging
winds. However in the forthcoming HWO, will move the slight risk a
bit further southward by 30 or 40 miles to match the surface to
925mb wind shift where convergence is maximized. Tonight is a real
question mark, as some cams such as the ARW shove the convection
down to Interstate 80 along a southward cold pool, with the NAM and
NMM further north lingering convection in our southern zones. At
this time believe that there is a real chance that the worst of the
convection could become cold pool dominated and head south,
therefore only have scattered pops in for overnight and late tonight
in our southern zones generally from I 90 southward as a weak low
level jet returns. Concerning temperatures, going temperatures still
looked pretty good and altered them little.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CDT Wed Jun 6 2018

Areas of showers and thunderstorms will gradually taper off Thursday
morning as the frontal boundary moves south and weakens. However,
different impulses of energy at upper levels and warm air advection
will continue to provide forcing for some isolated storms Thursday
afternoon and evening. Capping remains strong for most of the area,
but decent low-level jet should help storms to move over northwest
Iowa and portions of southwest Minnesota with an advancing upper
trough. The environment looks marginal for severe threat due to weak
shear and instability, but a few strong to marginally severe storms
are possible over northwest Iowa. It will be cooler than previous
days, still a few degrees above normal. Highs will range in the
lower 80s.

Thunderstorms could linger through the overnight, mainly across our
far eastern zones in northwest Iowa, where better dynamics will
persist. For the rest of the weekend, a persistent pattern of upper
shortwaves riding along the ridge will continue. Friday looks
relatively dry through the day, but models bring some thunderstorm
chances by Friday night into Saturday.

The ridge-riders pattern continues through next week. There are some
differences in timing and strength of these embedded shortwaves
Saturday and beyond. Have kept PoPs as guidance suggests with
periodic thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1041 PM CDT Tue Jun 5 2018

Rain showers and isolated thunderstorms will move through the
region overnight into the morning hours. These storms will be high
based, so only mid-to-high cloud layers are expected. An overall
switch from south to north winds is forecast for most sites, save
for KSUX. Along and south of an east-west line running through
KSUX, isolated strong thunderstorms are possible during the
afternoon. Hail and damaging wind gusts will be possible in the
vicinity of the strongest storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 4 AM CDT early this morning for SDZ039.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...05
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 5, 8:59 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Tue Jun 5 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>069-070300-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible overnight into early
Wednesday morning. A couple of these storms may be severe with up
to quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will again be possible Wednesday afternoon
into the nighttime hours, but the better chances should be from
extreme southeast South Dakota into northwest Iowa. A few storms
may produce severe weather and heavy rainfall through Wednesday
night.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-070300-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday afternoon and
continue into the night. A few storms may produce severe weather
and heavy rainfall through Wednesday night. Hail up to the size of
ping pong balls and wind gusts up to 60 mph are the main threats
with any severe storms that develop.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
June 6, 3:00 AM CST to 3:02 AM CST
Where
Nobles County, 2.11 mi ESE of Lismore
Measured
1 in hail
Reported by
Public
Coordinates
43.740, -95.910

The hail was accompanied by 50 mph winds which devastated a small area of crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764466.